Storm Surge/Tide, Eastern Atlantic
- When
- May 16, 6:30 PM EST to 10:30 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
The combination of a strong high pressure system over the Canadian Maritimes, a low pressure system off the North Carolina Coast and spring tides caused by the full moon collaborated to produce widespread minor tidal flooding along the New Jersey coast during the evening of the 16th. The persistent onshore flow and rough surf for a couple of days also produced beach erosion.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a strong high pressure system over the Canadian Maritimes, a low pressure system off the North Carolina Coast and spring tides caused by the full moon collaborated to produce widespread minor tidal flooding along the New Jersey coast during the evening of the 16th. The persistent onshore flow and rough surf for a couple of days also produced beach erosion. The evening high tide caused flooding in back yards, low lying areas and roadways, mainly near the back bays. What was left of the beach between Strathmere and Sea Isle City was under water during the high tide. The persistent onshore flow also caused minor to moderate beach erosion hitting locations on Long Beach Island (Ocean County) and from Long Branch to Sea Bright (Monmouth County) the hardest. In Cape May County, sand was scoured from Sea Isle City's north end beaches, Whale Beach in Strathmere, around 9th Street and the Music Pier in Ocean City and between 2nd and 18th Avenues in North Wildwood. Highest tides (all above mean lower low water included 8.20 feet in South Amboy (Middlesex County), 7.91 feet in Keansburg (Monmouth County), 7.55 feet in North Wildwood (Cape May County), 7.21 feet in Sandy Hook (Monmouth County), 7.05 feet at the Cape May Ferry Terminal (Cape May County), 6.96 feet in Cape May Harbor (Cape May County), 6.84 feet in Margate (Atlantic County) and 6.71 feet in Avalon (Cape May County). The minor tidal flooding was caused by a combination of factors. A strong high pressure system built into New England and the Canadian Maritimes on the 16th. It then built farther south into New England on the 17th. At the same time, a weak low pressure system formed near Cape Hatteras, North Carolina the morning of the 16th and moved slowly offshore. The circulation between the two systems brought on onshore flow to New Jersey. At the same time, the full moon was producing spring tides. The high pressure system built farther south by the evening high tide on the 17th and prevented further tidal flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 2:50 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 PM EDT FRI MAY 16 2003 DISC: DANK DAY ACROSS THE REGION BUT SOME IMPROVEMENT AHEAD. PCPN WHICH CAME ON IN A VENGENCE NOW REDUCED TO SHOWERS AND DRIZZLE LATER TONIGHT. THE PCPN W/B ENDING AFTER MIDNIGHT AS HIGH PRES CENTERED OVER NEW ENGLAND BUILDS SW INTO CFA. SKIES SLOWLY BREAKING UP FROM THE NERN FORECAST AREA TO THE SW DURING THE DAY SAT AND LOOKS LIKE A NICE DAY FOR SUN. REGION REMAINS DRY INTO LATE TUE THEN MOVES OFFSHORE AND OPENS UP GULF FOR RETURN FLOW AND MOIST SREAMING NE ALONG THE COAST AHEAD OF AN APPROACHING COLD FRONT THAT PUSHES THRU ON WED. DATA FROM STEVENS/RUTERS SHOWING AN ANGRY OCEAN ALONG WITH THE BUOY SHWING DUE E WIND WITH GUST TO 34 KT. ASTRO TIDE THIS EVENING IS 1 FT HIGHER THAN THIS MRNGS HIGH TIDE AND DEPARTURES RUNNING OVER A FOOT ABV AND COMBINED WITH WAVE ACTION WE MAY REACH MODERATURE LEVELS. THEREFORE THE COASTL FLOOD WATCH W/B UPGRADED TO A WARNING WITH THE BULETIN GOING OUT AFTER 4 PM. PRECIP FELL SHORT OF CAUSING ANY SIG PROBLEMS IN CWA UNLESS WE HEAR OTHERWISE THIS EVENING FOR A LATE CALL OR TWO IN ERN MD/WRN DE. OTHERWISE...LITLE LATE AND WILL CUT THIS OFF EARLY. MPO 44 56 44 63 / 60 20 10 10 ABE 46 57 45 64 / 70 30 10 10 RDG 46 57 45 64 / 70 30 10 10 PHL 49 62 48 64 / 70 20 10 10 12N 44 56 44 63 / 60 20 10 10 SMQ 47 60 47 64 / 70 20 10 10 TTN 47 60 47 64 / 70 20 10 10 MIV 49 58 49 64 / 70 20 10 10 ACY 51 56 50 60 / 70 20 10 10 ILG 50 59 49 64 / 70 30 10 10 DOV 50 59 49 64 / 70 30 10 10 GED 50 59 49 64 / 70 30 10 10 ESN 50 59 49 64 / 70 30 10 10 .PHI... DE...COASTAL FLOOD WARNING FOR EVENING HIGH TIDE FOR ZONES DEZ003>004. MD...NONE. NJ...COASTAL FLOOD WARNING FOR EVENING HIGH TIDE FOR ZONES NJZ012>014...NJZ020-022>027. PA...NONE. .MARINE...SMALL CRAFT ADVISORY ANZ450>455-430-431. EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE COASTS AND BACK BAYS FOR THIS EVENING. RAIN MAY BE HEAVY AT TIMES MAINLY OVER THE SOUTHERN HALF OF THE AREA TODAY...RAIN AMOUNTS BETWEEN 1/2 AND 1 INCH MAY CAUSE SPOTTY URBAN AND HIGHWAY FLOODING. .DAYS TWO THROUGH SEVEN... THE COASTAL FLOOD WATCH MAY NEED TO BE EXTENDED INTO SATURDAY. WATER MAY HAVE TROUBLE DRAINING FROM THE BACK BAYS SATURDAY INTO SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
10 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003The 2003 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356433, 5356434, 5356435, 5356436, 5357428, 5357429, 5357430, 5357431, 5357432, 5357433.